Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 45, NWS San Angelo, TX

May 7, 2014Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 7, 2014, 7:21 PM CDT for Crockett County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2014, 7:21 PM CDT (00:21 UTC)
Expired
May 7, 2014, 7:45 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:02 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 7, 6:02 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT WED MAY 7 2014

.AVIATION...
/00Z TAFS/

Scattered thunderstorms developing off the mountains of Mexico
may affect KSOA and KJCT toward 3Z tonight. Better chance of storms
will be after 6Z across much of West Central Texas as a couple bands
of showers and thunderstorms are expected to develop and move east
across the region. Have VCTS at most TAF sites beginning 6Z. Storms
will end from west to east Thursday morning. MVFR CIGS likely after
6Z along the I-10 corridor and up to Brady will lift to VFR by mid
to late morning.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 7 2014/

SHORT TERM...
(Tonight and Thursday)
The main concern for tonight's forecast will be the severe
weather potential across most of the area.

Severe Thunderstorm Watch 123 has already been issued for areas
generally north of a Sterling City to Brownwood line, and this
will be in effect through 10 PM tonight. Thunderstorms have
already developed along and north of Interstate 20 in our area
within an instability ridge with CAPE values of 2500 J/kg or
greater, and along a dryline running north to south through
Throckmorton County. A second moisture discontinuity line is
located just west of our CWA, and will likely serve as another
focus for thunderstorms to develop along. While deep layer shear
is not quite that impressive just yet at 30-35 knots through 6km,
thus storms are not very well organized just yet, and have been
somewhat pulsey in nature so far. However, the ample instability
is allowing thunderstorms to develop quickly with explosive
updrafts, and possible hail up to the size of quarters for brief
periods. As we move forward in time, we will see this speed shear
increase which should help with storm organization, and increase
chances for severe hail and/or wind gusts. There is also the
outside possibility for a tornado or two to develop within the
watch area. However, LCL's within our CWA are 5000 feet or higher,
which will hinder the chances for a tornado to develop. These will
lower as temperatures fall though, so it can't be completely ruled
out.

Overnight tonight, large scale upward motion and increasing mid
level lapse rates, along with the increasing speed shear
mentioned earlier, will move into the area as the upper level low
in Utah, and attendant shortwave moving through said low make
their way toward Texas. This lift will interact with a Pacific
front/dryline moving east across the Permian Basin and Trans Pecos
areas, and likely result in another broken line of thunderstorms
develop west of our area, then moving through after midnight.
Although instability will be lacking due the event taking place at
night, some storms embedded within this line are expected to be
strong enough to produce severe size hail, and possible damaging
wind gusts. However, these storms are also expected to be a mixed
mode, and not extremely well organized. Lows tonight are expected
to be in the mid to upper 60s with a few locations near 70
degrees.

Scattered showers and thunderstorms may be ongoing tomorrow
morning, mainly east of a Haskell to Sonora line, so have kept in
slight to likely chances for the eastern 2/3 of the forecast area
through 18Z. After noon, the precipitation should be moving out of
the area for the most part. Expect high temperatures to again cool
a few degrees tomorrow, especially eastern areas that will see
some rainfall and cloud cover through the morning hours.

LONG TERM...
(Thursday night through Wednesday)

The upper level storm system that is bringing the possibility of
showers and thunderstorms across a large portion of the area today
and tomorrow, will be mainly east of West Central Texas by
Thursday evening. A few lingering showers and thunderstorms will
be possible across mainly the extreme southeast counties, but I
think the majority of convection will have moved east of the
region by 00z Friday. Above normal temperatures are forecast on
Friday, with highs generally in the upper 80s to lower 90s. Models
are hinting at a weak short wave trough traversing the area late
Friday. The NAM and ECMWF are both hinting at convection
developing during the late afternoon/evening, mainly across the
Texas Hill Country. At this time, the majority of convection looks
to remain south and east of our area, but slight chance PoPs were
continued across mainly our extreme southeast counties.

Unseasonably hot temperatures are in store this weekend, ahead of
the next upper level trough that will move ashore the Pacific
Northwest early Saturday. Highs both Saturday and Sunday will be in
the mid to upper 90s, with the hottest temperatures likely on
Sunday, ahead of a cold front. There continues to be disagreement on
the timing of the next cold front, with the GFS bringing the front
through most of the area by 12z Monday, while the ECMWF is slower,
bringing the  front through the area during the day Monday. The
current forecast is trended closer to the faster GFS solution, with
PoPs beginning overnight Sunday, and ending by late Monday. A lot of
uncertainty remains this far out on the exact timing of the front,
and extent of convection, and PoPs may need to be adjusted on future
shifts. Cooler temperatures and dry conditions are forecast Monday
through the middle of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  91  57  88  64 /  60  50  10  10  10
San Angelo 	 67  90  54  92  66 /  40  20  10  10  10
Junction 	 70  88  63  90  68 /  40  40  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/04
Hazardous weather outlook, May 7, 3:39 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT WED MAY 7 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
339 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
AND EVENING ACROSS WEST CENTRAL TEXAS. THUNDERSTORM COVERAGE IS
EXPECTED TO INCREASE AFTER MIDNIGHT. SOME STORMS MAY BECOME
SEVERE...MAINLY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL
BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE THURSDAY AFTERNOON...GENERALLY WEST OF A HASKELL...TO
BALLINGER...TO SONORA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 7, 5:03 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
503 PM CDT WED MAY 7 2014

TXZ098-072230-
HASKELL TX-
503 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR
HASKELL COUNTY...

AT 500 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER O'BRIEN...OR ABOUT 16 MILES
NORTHWEST OF HASKELL...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN HASKELL COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3340 9962 3328 9973 3328 9999 3340 9998
TIME...MOT...LOC 2203Z 210DEG 29KT 3339 9984
Special weather statement, May 7, 5:48 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 PM CDT WED MAY 7 2014

TXZ139-072315-
COLEMAN TX-
548 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR
COLEMAN COUNTY...

AT 546 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF VALERA...OR ABOUT 12
MILES WEST OF COLEMAN...MOVING NORTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HORDS CREEK RESERVOIR BY 555 PM CDT
  GLEN COVE BY 600 PM CDT
  SILVER VALLEY BY 610 PM CDT
  NOVICE...LAKE COLEMAN AND GOLDSBORO BY 615 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3149 9955 3155 9967 3156 9967 3155 9968
      3156 9970 3158 9971 3157 9972 3208 9971
      3207 9924
TIME...MOT...LOC 2248Z 193DEG 28KT 3178 9962
Special weather statement, May 7, 6:32 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
632 PM CDT WED MAY 7 2014

TXZ128-080000-
CALLAHAN TX-
632 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR
CALLAHAN COUNTY...

AT 627 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES NORTHEAST OF ROWDEN...OR ABOUT
13 MILES SOUTHEAST OF BAIRD...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ATWELL BY 640 PM CDT
  PUTNAM BY 645 PM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 650 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3251 9932 3252 9911 3217 9912 3220 9950
TIME...MOT...LOC 2332Z 212DEG 35KT 3227 9928
Special weather statement, May 7, 6:46 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT WED MAY 7 2014

TXZ076-078-080015-
CROCKETT TX-SUTTON TX-
646 PM CDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR
CROCKETT AND SUTTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 643 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 30 MILES SOUTH OF
OZONA...MOVING NORTHEAST AT 55 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 1973 BY 700 PM CDT
  I-10 NEAR THE CROCKETT-SUTTON COUNTY LINE BY 715 PM CDT

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 366 AND 397.

LAT...LON 3083 10112 3075 10096 3071 10096 3071 10087
      3055 10052 3028 10092 3028 10128
TIME...MOT...LOC 2346Z 205DEG 47KT 3031 10116
Local storm report, May 7, 7:01 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
701 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             PUTNAM                  32.37N  99.19W
05/07/2014  E1.00 INCH       CALLAHAN           TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1400119

JD
Local storm report, May 7, 7:09 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             27 S OZONA              30.32N 101.20W
05/07/2014  E1.75 INCH       CROCKETT           TX   PUBLIC

&&

EVENT NUMBER SJT1400120

JD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:22 PM CDTSpecial Weather StatementSJTSterling23 min
May 7, 7:24 PM CDTSevere Thunderstorm WarningSJTSchleicher, Sutton36 min
May 7, 7:29 PM CDTSevere Thunderstorm WarningSJTSterling46 min
May 7, 7:50 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green25 min
May 7, 7:58 PM CDTSevere Thunderstorm WarningSJTCrockett32 min
May 7, 8:01 PM CDTSpecial Weather StatementSJTNolan44 min
May 7, 8:11 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green49 min
May 7, 8:20 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor40 min
May 7, 8:30 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green45 min
May 7, 8:39 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green36 min
May 7, 8:40 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Nolan, Taylor50 min
May 7, 8:46 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green44 min
May 7, 9:01 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton44 min
May 7, 9:10 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green50 min
May 7, 9:27 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor48 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningSJTCoke, Concho, Runnels, Tom Green31 min
May 7, 9:38 PM CDTSevere Thunderstorm WarningSJTTaylor52 min
May 7, 9:46 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton44 min
May 7, 9:51 PM CDTSpecial Weather StatementSJTSterling24 min
May 7, 9:57 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford, Taylor63 min
May 7, 10:40 PM CDTSpecial Weather StatementSJTThrockmorton35 min
May 8, 1:59 AM CDTSpecial Weather StatementSJTCoke, Fisher, Haskell, Jones, Nolan, Sterling and 2 more61 min
May 8, 2:58 AM CDTSpecial Weather StatementSJTCallahan, Fisher, Haskell, Jones, Nolan, Shackelford and 2 more62 min
May 8, 4:08 AM CDTSpecial Weather StatementSJTCallahan, Haskell, Jones, Shackelford, Taylor, Throckmorton52 min
May 8, 4:52 AM CDTSpecial Weather StatementSJTNolan23 min
May 8, 5:22 AM CDTSpecial Weather StatementSJTJones, Taylor23 min
May 8, 5:44 AM CDTSpecial Weather StatementSJTJones, Taylor31 min
May 8, 6:21 AM CDTSpecial Weather StatementSJTCallahan24 min
May 8, 6:57 AM CDTSpecial Weather StatementSJTShackelford33 min
May 8, 1:23 PM CDTSpecial Weather StatementSJTBrown67 min
May 8, 2:36 PM CDTSpecial Weather StatementSJTMason54 min
May 8, 3:22 PM CDTSpecial Weather StatementSJTSan Saba53 min
May 8, 4:34 PM CDTSevere Thunderstorm WarningSJTSan Saba41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.